Hail, Kittson
- When
- June 19, 4:45 PM CST
- Where
- Kittson County, 5.53 mi S of Caribou
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.900, -96.450
A cold front moved to a Baudette to Breckenridge line by the late afternoon of June 19th. Very muggy conditions covered much of Minnesota, with afternoon temperatures in the upper 80s to lower 90s and dew points in the mid 60s to mid 70s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A cold front moved to a Baudette to Breckenridge line by the late afternoon of June 19th. Very muggy conditions covered much of Minnesota, with afternoon temperatures in the upper 80s to lower 90s and dew points in the mid 60s to mid 70s. A line of thunderstorms broke out near the front, extending all the way from eastern South Dakota into north central Minnesota. In this line, one severe thunderstorm flared up over eastern Otter Tail County and tracked eastward into southern Wadena County. Another severe thunderstorm flared up well behind the front, or over northeast Kittson County, and tracked eastward toward Warroad, Minnesota. Both storms produced large hail along their tracks.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 19, 2:34 PM CST, 2 hours 11 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 334 PM CDT SUN JUN 19 2016 .SHORT TERM...(This evening through Monday) Issued at 308 PM CDT Sun Jun 19 2016 At 20z a Surface cold front has nearly pushed through the FA and was stalled roughly along a Baudette-Bemidji-Breckenridge line. SPC mesoanalysis indicates 2500 to 4000 j/kg of MLCAPE across the area with MNCIN eroding along the boundary...while the SPC HRRR3 model runs have been consistent in developing scattered strong to severe thunderstorms along the frontal zone just east of FAR-BJI line from 21z onward. Suspect that this is a bit early as 18z ABR amd INL soundings coming in with 15C at 700mb...suggesting a substantial CAP needs to be overcome. That said... will need to keep sharp eyes on that frontal zone through around 00z... till threat shifts well east of the FA. If CAP breaks... rotating supercells are likely across the southeastern FA. SPC is considering a Watch to be highly likely for this area attm. Tonight and Monday...A more stable and dry airmass settles into the area overnight with dewpoints dropping into the lower 50s for most areas by around midnight. Light west to northwest blayer flow will persist overnight and into Monday. Temps overall cool to slighrtly below normal realms. .LONG TERM...(Monday night through Sunday) Issued at 308 PM CDT Sun Jun 19 2016 The period starts quiet as sfc high pressure builds over the forecast area. Upper level pattern shows mainly zonal flow with a slight NW flow component. Temps will remain rather seasonal with highs in the mid 70s with little pcpn forecast. By Wednesday...the H5 ridge will build and shift eastward over the Dakotas and start to bring warmer temps back across the region...with values beginning to climb back in the 70s and 80s. Southerly sfc winds will bring moisture back north ahead of another low pressure system forecast to cross the area. The risk for showers/tstms increase ahead of the system with lift associated with the sfc boundary. For Thursday through Sunday...the pattern becomes a little more unsettled as a series of waves propagate through the flow bringing more chances for pcpn...and temperatures remain near to slightly above normal. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Updated at 320 PM CDT Sun Jun 19 2016 Surface boundary along a BDE-BJI-BWP line at 20z... with gusty west-northwest winds behind. Areas of low VFR cigs across the central RRV and Northwest Minnesota as well. Expect boundary to slide eastward across northern MN through the rest of this afternoon... with scattered thunderstorms possible from westcentral into northcentral MN through 23z. Tonight...fair skies and light west to northwest flow through the boundary layer. && .FGF Watches/Warnings/Advisories... ND...None. MN...Potential for Watch across portions of west central MN. && SHORT TERM...Gust LONG TERM...Hopkins AVIATION...Gust
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 712 AM CDT SUN JUN 19 2016 MNZ003-005-006-008-009-013>017-022>024-027>032-040-NDZ053-201215- CLAY-ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI- PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI- MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-RICHLAND- 712 AM CDT SUN JUN 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF NORTHWEST MINNESOTA EARLY THIS MORNING. A SECOND ROUND OF THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF WEST CENTRAL MINNESOTA AND THE FAR SOUTHERN RED RIVER VALLEY LATE THIS AFTERNOON INTO THE EARLY EVENING. A COLD FRONT WILL MOVE ACROSS THE REGION THIS AFTERNOON AND THUNDERSTORMS MAY DEVELOP AHEAD OF THE FRONT LATE IN THE AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS MAY BE NEEDED THIS AFTERNOON. MNZ001-002-004-007-NDZ006>008-014>016-024-026>030-038-039-049-052- 054-201215- WEST POLK-NORMAN-KITTSON-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA- BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS- STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-WESTERN WALSH COUNTY- 712 AM CDT SUN JUN 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS PORTIONS OF EASTERN NORTH DAKOTA LATE TUESDAY NIGHT INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON WEDNESDAY. SPEICHER
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1205 PM CDT SUN JUN 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 AM HAIL LEEDS 48.29N 99.44W
06/19/2016 M1.50 INCH BENSON ND BROADCAST MEDIA
QUARTER TO PING POING BALL SIZED HAIL FELL FOR A COUPLE
MINUTES. REPORT AND PHOTO VIA SOCIAL MEDIA. TIME
ESTIMATED BASED ON RADAR.
0422 AM HAIL WEBSTER 48.28N 98.88W
06/19/2016 E1.00 INCH RAMSEY ND BROADCAST MEDIA
REPORT POSTED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON
RADAR.
0430 AM HAIL 14 SW EDMORE 48.27N 98.67W
06/19/2016 E1.00 INCH RAMSEY ND PUBLIC
MOSTLY PEA SIZED HAIL WITH A FEW QUARTER SIZED HAIL. TIME
ESTIMATED BASED ON RADAR.
0449 AM HAIL 2 S ADAMS 48.39N 98.07W
06/19/2016 E1.00 INCH WALSH ND PUBLIC
1.50 INCHES OF RAIN AND A LOT OF QUARTER SIZE HAILS
0500 AM HAIL LANKIN 48.31N 97.92W
06/19/2016 E0.75 INCH WALSH ND BROADCAST MEDIA
DIME SIZE HAIL.
0510 AM HAIL 5 E PARK RIVER 48.39N 97.64W
06/19/2016 E1.25 INCH WALSH ND PUBLIC
VERY HEAVY RAIN AND NUMEROUS NICKLE TO HALF DOLLAR SIZED
HAIL.
0515 AM HAIL 10 W GRAFTON 48.41N 97.62W
06/19/2016 E0.25 INCH WALSH ND EMERGENCY MNGR
PEA SIZE HAIL WITH 1.30 INCHES RAIN.
0555 AM HAIL 2 SW ARGYLE 48.32N 96.85W
06/19/2016 E1.00 INCH MARSHALL MN TRAINED SPOTTER
DIME TO QUARTER SIZED HAIL.
0630 AM HAIL 1 NNW HOLT 48.31N 96.20W
06/19/2016 E1.00 INCH MARSHALL MN PUBLIC
VERY HEAVY RAIN WITH DIME TO QUARTER SIZED HAIL.
0647 AM HAIL 3 E GATZKE 48.42N 95.72W
06/19/2016 E1.00 INCH MARSHALL MN PUBLIC
0720 AM HAIL 6 E WANNASKA 48.66N 95.60W
06/19/2016 E1.50 INCH ROSEAU MN PUBLIC
THREE WAVES OF LARGE HAIL OCCURRED BETWEEN 720 AND 725 AM
CDT.
0815 AM HAIL 9 SW BAUDETTE 48.62N 94.73W
06/19/2016 E2.50 INCH LAKE OF THE WOODS MN PUBLIC
HAIL FROM TENNIS BALL SIZE ON DOWN ACROSS NORTHERN BOON
TOWNSHIP. HAIL LASTED FOR SEVERAL MINUTES. TIME ESTIMATED
BASED ON RADAR.
0823 AM HAIL 1 E BAUDETTE 48.71N 94.57W
06/19/2016 E0.75 INCH LAKE OF THE WOODS MN TRAINED SPOTTER
0827 AM HAIL 10 SE BAUDETTE 48.61N 94.43W
06/19/2016 E1.75 INCH LAKE OF THE WOODS MN PUBLIC
NICKEL TO GOLF BALL SIZED HAIL COVERED THE GROUND ACROSS
NORTHERN RAPID RIVER TOWNSHIP. HAIL FELL FROM 825 TO
ABOUT 830 AM CDT.
&&
GGUSTThe Fargo/Grand Forks radar (KMVX), 166 km away, was scanning. The volume nearest the first event began at 22:45 UTC.
12 hail, 2 funnel cloud, 2 tornado. Local standard time, as filed.
A persistent wall cloud with funnel was observed by a spotter who was located about two miles north of Badger.
Large hail fell across southwest Bullard Township.
A funnel cloud going up and down was reported.
A brief tornado touchdown was observed near the Roseau River east of highway 310. Peak winds were estimated at 75 mph.
Dime to quarter sized hail fell.
A brief touchdown occurred in an open field near the Wadena/Cass County line and appeared to move into Cass County before lifting. Peak winds were estimated at 75 mph.
The hail fell at the Rocky Point Resort on the Lake of the Woods.
The hail fell near Birch Beach.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyThe tornado archive for Minnesota, 2016Warnings in Minnesota, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630432, 630433, 643048, 643049, 630434, 630435, 630436, 643050, 643051, 630438, 630467, 630442, 630446, 630449, 630457, 631323.